Follow
Share

Confusion is getting worse rapidly. Recently moved into ALF and is now taking all meds as prescribed. Since the move the dementia seems to be getting worse faster than I thought it would. has anyone had problems with this drug and more confusion? Dr. didn't think it would be a problem but doesn't seem to see the decline like we do. help

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My mom was on it early in her dementia for bladder control problems. I don't think her doctors took it seriously because she's older. I also don't believe she actually followed up with any Gyneco/Urinary specialists because her dementia was worse than we really knew. She said she did, but she couldn't tell me any names or where these doctors were that she supposedly visited. These were cover up stories to make me go away.

She also had low kidney and liver function plus uncontrolled diabetes at the time, which will cause urinary/kidney problems as well. The dice were not in her favor.

A geriatrician took her off the Oxyb pill because it was doing nothing for her. She was completely urine incontinent at the time and couldn't tell if she needed to go or was going at all.

I really can't draw any connection from it to her advancing dementia. Her mother had dementia, her older sister has it, and she's got it. Part of dementia is loss of continence, so I look at is as inevitable for her anyway. And it has been. She is 100% incontinent now.
Helpful Answer (0)
Report

One of the concerns a caregive has to make sure to ask the right questions and often this is difficult. I would recommend someone like myself who can assist with becoming familiar with all the difficulties related to medicines and recommended treatments. With a diagnosis like dementia or "early alzheimers" it is really difficult to balance the condition with the medications. Often deciding not to take medications or recommendations makes caregivers feel like they are depriving their loved ones. That is not the case. The physician today is trained to prescribe and keep on moving. With a urinary tract infection, the mental status of those over 60 often changes dramatically. The ammonia level changes and if there is any mental acuity difficulties it will make them much worse. The family often feels it is the dementia or alzheimers, when in fact it is not that at all. Or they are prescribed temporary medications which counteract the medications they are on. The balance is fragile. Give your Mom cranberry juice and if she is still able to have conversations, help her to tell you what she wants for her "end of life story." Lets face it, we are all living our "end of life story" from the day we are born. If she doesnt want to take medications, which was the situation with my Mom, I didnt let the physician put her on medications just because it made him feel like he was doing something. I started her on cranberry pills daily, and eliminated the incontinence medication. She improved quickly
Helpful Answer (1)
Report

My mom started taking this around same time she was diagnosed as 'most likely' early onset Alz(age 59) In a matter of 2-3 months she went from teaching school, but had issues with walking and balance as well as paranoia to needing 24/7 care! I happened upon an article about the oxy causing dementia symptoms and called her dr. He did some research and said take her off (it wasn't really helping anyway). She has continued to go downhill so I can't say for sure the med caused it but it does appear it could be a contributing factor. Mom's dr was of mindset it's not a life saving drug so not worth the risk. I think I'd talk with her dr from that stand point & tell the changes you've seen. Tell them it's a risk/reward thing and you'd prefer seeing how she does without it. Hope this helps. Sorry I don't have the link to article I read :(
Helpful Answer (1)
Report

I also started with Vesicare. Glad I did not continue if it causes tooth loss!
Helpful Answer (0)
Report

My MIL took it briefly and she said it wasn't helping so I quit giving it to her. She was on vesicare for a while and it caused dry mouth, causing her to lose some teeth. She also started having problems with thick mucus in her throat and she couldn't get it out.
Helpful Answer (0)
Report

I took Oxybutynin short term, I think for frequent urination. The name rang a bell. I did not have to continue the med.
Helpful Answer (0)
Report

I don't know anything about this drug but I thought I would try to bump your question up to the top.
I curious why this med was prescribed to an older woman, generally we tend to accept some degree of bladder incontinence as we age, that's why there are so many incontinence products available.
How long ago was the move, changes and new surroundings can be confusing for seniors even if they don't have dementia, she may need time to adjust.
Sudden changes in mental acuity can be a symptom of a UTI, since this med effects here ability to retain urine is that a possibility?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter